Texas, 2018

Hail in Texas, April 30, 2018

April 30, 2018 · NWS LUB · 4 events in 2 counties and zones

Dryline thunderstorms developed late this afternoon on the Caprock and swept northeast. Stronger instability off the Caprock allowed two of these storms to produce some severe hail in Hall and Motley Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Dryline thunderstorms developed late this afternoon on the Caprock and swept northeast. Stronger instability off the Caprock allowed two of these storms to produce some severe hail in Hall and Motley Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 2:21 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 30, 2:21 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
Issued by National Weather Service SAN ANGELO TX
321 PM CDT Mon Apr 30 2018

.DISCUSSION...

Severe storm development is still expected along the dryline this
afternoon. The dryline as of 2 PM CDT is along a line from Dimmitt
to Denver City. Current hi-res model runs show storms developing
near the aforementioned area, however models also have the dryline
further west than where it currently is. Convective development will
also depend on the current capping inversion being eroded. Current
thinking is storms will develop closer to/just to the east of the
I27 corridor. Storms that do manage to develop should have little
Resistance to becoming severe as mid level lapse rates remain steep
and 0-6 km AGL shear reaches the 40 kt range. The main threat with
will large hail up to tennis ball size and winds up to 70 mph. A
small window will exists for a tornado threat close to sunset.

Tomorrow should be more quiet, at least through sunset tomorrow
evening. The dryline should be at the closest across our eastern
zones. The dryline is progged to retreat westward Tomorrow night
with storms possibly firing along it by early Wednesday morning as a
shortwave moves over the FA. Convection should be east of the FA for
the most part Wednesday afternoon before the dryline retreats once
again westward during the evening, at which time yet another
shortwave should aide in convective development. The final push
should come Thursday as the upper low progresses eastward. Dryline
convection should favor the Rolling plains during the afternoon.
Friday into the weekend looks to be quiet as an elongated positively
tilted trough dominates overhead. Next week looks to start off quiet
as well with upper ridging dominating the region.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for TXZ021>023-027>029-033>035-039>041.

&&

99/99
Hazardous weather outlook, Apr 30, 10:32 AM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1132 AM CDT Mon Apr 30 2018

TXZ021>044-011645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1132 AM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered severe thunderstorms are expected to
develop by mid to late afternoon east of a dryline, located
roughly from Denver City to Dimmitt. Moderate instability and
sufficient wind shear will support supercell thunderstorms. The
strongest storms will be capable of producing hail up to tennis
ball size, wind gusts to 70 mph and locally heavy rain. A risk
for a tornado may develop this evening before storms wane in
intensity by late evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The dryline will waver east and west across the region Tuesday
through Thursday. Ahead of the dryline, the potential for severe
weather will exist, mainly on Wednesday off the Caprock. Another
round of strong to severe storms could develop Wednesday night as
a Pacific cold front collides with the retreating dryline.

West of the dryline and in those areas that did not receive recent
soaking rainfall, gusty and dry winds will create elevated to
critical fire weather conditions each afternoon from Tuesday
through Thursday.

In the hours before

Special weather statement, Apr 30, 4:00 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service LUBBOCK TX
Issued by National Weather Service San Angelo TX
500 PM CDT MON APR 30 2018

TXZ030-036-302245-
Floyd TX-Crosby TX-
500 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLOYD AND NORTHWESTERN
CROSBY COUNTIES UNTIL 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm over
Floydada, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Floyd and
northwestern Crosby Counties.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of and northwestern Texas.

LAT...LON 3408 10104 3368 10156 3391 10156 3431 10118
      3431 10110 3432 10110 3432 10109 3431 10104
TIME...MOT...LOC 2159Z 221DEG 18KT 3397 10135

sn
Special weather statement, Apr 30, 4:42 PM CST, 26 minutes before
Special Weather Statement
National Weather Service LUBBOCK TX
Issued by National Weather Service San Angelo TX
542 PM CDT MON APR 30 2018

TXZ025-026-031-302345-
Childress TX-Motley TX-Hall TX-
542 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHILDRESS...
NORTHWESTERN MOTLEY AND HALL COUNTIES UNTIL 645 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm
about 16 miles east of Turkey, moving northeast at 30 mph. A second
storm was about 10 miles southwest of Flomot, also moving northeast
at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Childress...northwestern Motley and Hall Counties, including the
following locations: Estelline and Plaska Community.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of and northwestern Texas.

LAT...LON 3466 10019 3403 10104 3430 10104 3432 10102
      3432 10095 3439 10095 3475 10056 3475 10033
TIME...MOT...LOC 2240Z 218DEG 25KT 3444 10062

sn
Local storm report, Apr 30, 5:08 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
608 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             11 W ESTELLINE          34.55N 100.63W
04/30/2018  E0.75 INCH       HALL               TX   PUBLIC

&&

EVENT NUMBER LUB1800012

JGD

The radar

The Lubbock radar (KLBB), 93 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Motley

When
April 30, 5:08 PM CST
Where
Motley County, 2.82 mi SSE of Roaring Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.860, -100.840

No damage was reported.

Hail, Hall

When
April 30, 5:13 PM CST
Where
Hall County, 2.36 mi NNE of Parnell
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
34.550, -100.580

No damage was reported.

Hail, Hall

When
April 30, 5:19 PM CST
Where
Hall County, 2.37 mi SSE of Hulver
Measured
1 in hail
Reported by
Public
Coordinates
34.490, -100.510

No damage was reported.

Hail, Motley

When
April 30, 5:50 PM CST
Where
Motley County, Matador
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.020, -100.820

No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742766, 742765, 742764, 742761.